TUESDAY, Feb. 1 (HealthDay News) -- Confusion caused by
look-alike and sound-alike names contributes to a large number of
the painkiller prescription errors that occur in hospitals, U.S.
The drug error rate was nearly three per 1,000 prescriptions in
hospitals, and error rates were higher when prescribing for
children, the study found.
Researchers reviewed 714,290 orders for painkillers in a large
database of pharmacist-detected-and-prevented prescribing errors.
Each error was evaluated by the following contributing causes:
failure to modify therapy based on patient-specific information;
inadequate drug therapy knowledge; inappropriate use of a dosage
form; mistakes in dose calculations; improper dose for the route of
administration; and others.
The overall error rate was 2.87 per 1,000 prescriptions (2,044
cases) and the rate of potentially serious prescribing errors was
0.63 per 1,000 (449 cases). Error rates were higher in pediatric
cases -- 243 errors in 40,996 orders (0.59 percent) -- and
pediatric drug orders accounted for 14 percent of the mistakes
considered potentially serious, according to the study.
The highest error rates involved drugs with those that are
infrequently prescribed, such as buprenorphine and benzocaine, and
drug names that looked or sounded alike accounted for a high rate
of errors as well.
Measures that can reduce painkiller prescription errors in
hospitals include computerized prescriber order entry systems,
limiting the available number of similar medications, and having
nurses and pharmacists review every order, said the researchers at
the Albany Medical Center In New York.
The study appears in the January issue of
The Journal of Pain.
The U.S. Food and Drug Administration outlines the
safe use of painkillers.